BACKGROUND Hepatotoxicity is among the most common and feared adverse drug reactions. Television commercials advertising pharmaceuticals warn patients to beware of taking various medications if they have liver disease. Lawyers publicly recruit business from patients or loved ones of patients who may have had a hepatotoxic drug reaction; there were several newspaper ads placed by law firms after troglitazone was removed from the market, for example. Clinicians are wary of prescribing medications described to have potential adverse effects on the liver without frequent monitoring of liver tests or referral to a hepatologist. In fact, hepatotoxicity is the most common single adverse drug reaction leading to drug withdrawal and refusal for FDA approval. For hepatologists and primary care physicians alike, drug hepatotoxicity is a tough clinical problem because it is a diagnosis of exclusion, may be difficult to diagnose, and there is no clear treatment other than drug withdrawal in many cases. From a public health standpoint, the difficulty in studying and predicting hepatotoxic drug reactions in a few patients may prevent thousands from receiving medications that would be beneficial to them. In short, drug-induced liver injury (DILI) is a complicated and of ten confusing entity that can pose problems for patients and the practitioners who care for them. In this article, we will provide an overview of idiosyncratic DILI with relatively minor focus on acetaminophen hepatotoxicity. EPIDEMIOLOGY The true incidence of idiosyncratic DILI is unknown. The difficulty of correctly establishing the diagnosis as well as underreporting to regulatory agencies makes determining disease frequency problematic.
ASJC Scopus subject areas